Clinical significance of macroscopic T-wave alternans after sodium channel blocker administration in patients with Brugada syndrome

Takeshi Tada, Kengo Fukushima Kusano, Satoshi Nagase, Kimikazu Banba, Daiji Miura, Nobuhiro Nishii, Atsuyuki Watanabe, Kazufumi Nakamura, Hiroshi Morita, Tohru Ohe

Research output: Contribution to journalArticle

63 Citations (Scopus)

Abstract

Clinical Significance of Macroscopic T-Wave Alternans. Introduction: Macroscopic T-wave alternans (TWA) is sometimes observed after sodium channel blocker administration in patients with Brugada syndrome (BS), but little is known about the association between occurrence of TWA and clinical characteristics in BS patients. We investigated the association between spontaneous ventricular fibrillation (VF) occurrence and TWA after pilsicainide, a sodium channel blocker administration in BS patients. Methods and Results: We administered pilsicainide at a dose of 1 mg/kg to 77 BS patients (76 males and one female; mean age, 48.4 years) and examined the association between TWA after pilsicainide administration and clinical characteristics, including age, spontaneous VF, syncope, family history of sudden death, spontaneous coved ST elevation, late potentials (LP), induction of VF by programmed electrical stimulation, and SCN5A mutation. None of the patients had TWA before pilsicainide administration, but TWA became apparent in 17 (22.1%) of the patients after pilsicainide administration. Patients with TWA had a significantly higher incidence of spontaneous VF (52.9% vs 8.3%, P < 0.001) and syncope (58.8% vs 26.7%, P < 0.05) than did patients without TWA. Then, we focused on the association between spontaneous VF and clinical characteristics. Patients with spontaneous VF had a significantly higher incidence of TWA (64.3% vs 12.7%, P < 0.001) and LP positive (92.9% vs 56.5%, P < 0.01) than did patients without spontaneous VF. In multivariate analysis, TWA (P = 0.001) and LP (P = 0.047) appeared as the independent predictor for spontaneous VF. Conclusion: TWA after pilsicainide administration is associated with a high risk of clinical VF in patients with BS.

Original languageEnglish
Pages (from-to)56-61
Number of pages6
JournalJournal of Cardiovascular Electrophysiology
Volume19
Issue number1
DOIs
Publication statusPublished - Jan 1 2008

    Fingerprint

Keywords

  • Brugada syndrome
  • Macroscopic T-wave alternans
  • Pilsicainide
  • Ventricular fibrillation

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Physiology (medical)

Cite this